Alert archive / New York / Small Craft Advisories in 2024
Small Craft Advisory 31, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 25, 2024, 4:40 PM EDT. It took effect at Mar 26, 2024, 12:00 AM EDT. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2024, 4:40 PM EDT (20:40 UTC)
- In effect from
- Mar 26, 2024, 12:00 AM EDT
- Expired
- Mar 27, 2024, 1:14 AM EDT
- In force
- 25 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
053 WHUS71 KBUF 252040 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 440 PM EDT Mon Mar 25 2024 LEZ040-041-260445- /O.NEW.KBUF.SC.Y.0031.240326T0400Z-240327T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 440 PM EDT Mon Mar 25 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 AM EDT WEDNESDAY... * WHAT...Southeast winds 15 to 25 knots expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From midnight tonight to 2 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Reynolds
5 follow-up statements
704 WHUS71 KBUF 260419 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1219 AM EDT Tue Mar 26 2024 LEZ040-041-261230- /O.CON.KBUF.SC.Y.0031.000000T0000Z-240327T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1219 AM EDT Tue Mar 26 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Southeast winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
927 WHUS71 KBUF 260859 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 459 AM EDT Tue Mar 26 2024 LEZ040-041-261700- /O.CON.KBUF.SC.Y.0031.000000T0000Z-240327T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 459 AM EDT Tue Mar 26 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Southeast winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
609 WHUS71 KBUF 261422 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1022 AM EDT Tue Mar 26 2024 LEZ040-041-262230- /O.CON.KBUF.SC.Y.0031.000000T0000Z-240327T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1022 AM EDT Tue Mar 26 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...South winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
272 WHUS71 KBUF 262231 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 631 PM EDT Tue Mar 26 2024 LEZ040-041-270600- /O.CON.KBUF.SC.Y.0031.000000T0000Z-240327T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 631 PM EDT Tue Mar 26 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...South winds 15 to 20 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
951 WHUS71 KBUF 270514 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 114 AM EDT Wed Mar 27 2024 LEZ040-041-270615- /O.CAN.KBUF.SC.Y.0031.000000T0000Z-240327T0600Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 114 AM EDT Wed Mar 27 2024 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 25, 1:25 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Mar 25, 1:25 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
125 PM EDT Mon Mar 25 2024
.SYNOPSIS...
Strong high pressure centered over eastern Quebec will provide dry
weather with plenty of sunshine today. The start of the new work
week will also be marked by a period of notably warmer weather.
Temperatures will soar into the 50s for many areas today and
Tuesday. A slow moving cold front will then lead to the likelihood
of showers Tuesday night into Wednesday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Today is guaranteed to be a warmer day throughout the region. The
area of Canadian high pressure will drift to extreme eastern Quebec
where its clockwise circulation will direct notably milder into our
area. Much warmer air will move in aloft as well, but unfortunately
highs will be limited to the mid/upper 40s from the Finger Lakes
east and mainly low to mid 50s for western NY as a persistent and
rather staunch low level inversion around 3kft will prevent full
mixing or else we would be even warmer. That said, this is still
quite a nice rebound back to 5-10 degrees above average. Localized
downslope winds between the Chautauqua Ridge and the Lake Erie shore
may gust to 30-35 mph at times through midday or so before tailing
off some through the afternoon. Winds will then begin to ramp up
once again this evening.
While tonight will certainly be precipitation free, it will become
quite windy for some areas. A 50 knot low level jet sandwiched
between the aforementioned surface high and a deepening storm system
over the upper Mississippi Valley will impinge upon our region. The
bulk of these winds within the warm advective pattern will remain
trapped aloft by the previously discussed inversion, but in the
typical downslope areas, the south to southeast flow could prove to
be an issue. The biggest risk for stronger winds will be found
between Lake Erie and the Chautauqua Ridge where 45-50 mph wind
gusts will be possible as the eastern edge of the stronger low level
winds clips western NY. A wind advisory will be issued to cover this
potential risk and will run from late tonight through the first half
of Tuesday.
A lesser threat will be found across the remaining higher terrain of
the western Southern Tier and on the north facing slopes of the Tug
Hill where gusts up to 35-40 mph will be possible. Funneling down
the Black River valley is another area worth keeping an eye on.
Otherwise, it won't be nearly as cold tonight, with lows ranging
from the upper 20s to lower 30s east of Lake Ontario to the mid and
upper 30s across most of western NY. However, the southeasterly
downslope flow may keep low temperatures in the low 40s locally
northwest of the Chautauqua Ridge.
It will be breezy and mild on Tuesday...as temperatures will climb
to at least 55 to 60F across the majority of the region. The driving
force for the mild conditions will be southerly 40 kt low level jet
that will be found out ahead of an approaching cold front. If not
for a persistent and very robust low level inversion (~2kft)...H85
temps of 8-10c would easily support max temps in the 70s. Our loss.
Meanwhile...a swath of moisture and lift associated with a pre-
frontal trough will support lowering and thickening clouds over the
far western counties along with at LEAST scattered showers by late
afternoon. Meanwhile..skies will remain partly sunny across the
Finger Lakes and Eastern Lake Ontario regions.
It will be unsettled Tuesday night...as the aforementioned pre-
frontal trough will make its way across the region. Will maintain
likely pops from continuity...but a break in the shower activity
should be found between the pre frontal trough and the actual sfc
front...the latter of which will not move thorugh until after
daybreak Wednesday. It will be a mild night with mins mainly between
40 and 45.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Deep trough to our west will slowly creep east with showers
decreasing in coverage Wednesday as a mid level dry slot works in
from the west. The more concentrated area of showers will be from
the Genesee Valley east and then across the North Country. It will
remain mild ahead of the front with temperatures peaking in the mid
50s to mid 60s, with the warmest readings east of the Genesee Valley.
Drier weather will return areawide Wednesday night but it will also
turn progressively cooler behind the front.
Cooler air will continue to filter into the eastern Great Lakes
Thursday as the closed low/trough to our west gradually works east
through the region. Given the fact that the airmass behind the front
is dry there shouldn't be much of a lake response.
Otherwise...dry weather is expected for the remainder of the
work week. Temperatures will be found right where they should be
for this time of year (40s to low 50s).
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Deep upper level troughing draped from Hudson Bay to the eastern
seaboard at the start of this period will shift east to the Canadian
Maritimes and de-amplify somewhat as we move through the weekend and
early next week...though broad troughing will generally remain in
place across our region aloft.
At the lower levels Canadian surface high pressure will largely
dominate our region...with a couple of weak systems passing by to
our southwest and potentially brushing parts of western New York
later Saturday into Saturday night...and again later Sunday night
and Monday. Given continued differences in the track of these
features...have generally undercut NBM PoPs for both of these
periods (with this especially the case for the second system). Both
systems are currently expected to just bring the chance of a few
rain and/or wet snow showers to portions of western New York...with
any wet snow likely remaining confined to the nighttime hours given
expected temperatures.
Speaking of which...these should average out from right around
normal to just a smidge below throughout the period. Daily highs
should mostly range from the lower to mid 40s across the North
Country to between 45 and 50 elsewhere...with nightly lows generally
running in the upper 20s to lower 30s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions will be found throughout the region through at least
midday Tuesday.
While CIGS and VSBYS will not be an issue through the TAF period...
winds just 'off the deck' (~2 kft) will become strong enough to
support at least the possibility for low level wind shear conditions
late in the TAF period for KBUF/KIAG/KROC. A stout inversion just
off the deck though will make it difficult for these winds to mix to
the surface. However, if better mixing can occur (i.e. gustier
surface winds), then wind shear may not be an issue, however higher
gusts would be realized at the surface instead.
Outlook...
Tuesday...VFR but with showers far west in the afternoon.
Tuesday night and Wednesday...VFR to MVFR CIGS with scattered
showers.
Thursday and Friday...VFR.
Saturday...VFR, but with showers possible far west late.
&&
.MARINE...
Moderate east to southeast winds will be in place today, although
winds will freshen across Lake Ontario. Given that the flow will be
mainly offshore, the choppiest conditions will be found in Canadian
waters. However, with more of an easterly component to the wind
developing across central and western Lake Ontario, near Small Craft
conditions will be found from near Sodus Bay westward.
Flow will remain mainly offshore through mid week, however winds
(and possibly waves at times) may near Small Craft Advisory
thresholds on both Lakes through this period.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from midnight tonight to noon EDT Tuesday for
NYZ019-085.
MARINE...None.
&&
SYNOPSIS...JM/RSH
NEAR TERM...JM/RSH
SHORT TERM...AR
LONG TERM...JJR
AVIATION...JM
MARINE...JM/RSHHazardous weather outlook, Mar 25, 4:52 AM EDT, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 452 AM EDT Mon Mar 25 2024 NYZ001>008-010>014-021-260900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Allegany- 452 AM EDT Mon Mar 25 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-020-085-260900- Chautauqua-Cattaraugus-Southern Erie- 452 AM EDT Mon Mar 25 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Strong winds are expected to develop later tonight with wind gusts of 45 to 50 mph possible between Lake Erie and the Chautauqua ridge. Wind gusts of 35 to 40 mph will be possible across the higher terrain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong winds are expected to last into the first part of Tuesday morning with wind gusts of 45 to 50 mph possible between Lake Erie and the Chautauqua ridge. Wind gusts of 35 to 40 mph will be possible across the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 452 AM EDT Mon Mar 25 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 1:05 PM EDT | Wind Advisory | BUF | Chautauqua, Erie | 23 hr |
Nearby
Small Craft Advisories in New York, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.